advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Iroquois Falls, Ontario, Canada:

My son is taking Novo Rapid insulin in the morning, lunch, and supper. His food intake is 35 grams of carbohydrates in morning, 10 grams for snack, 35 grams for lunch, 10 grams for snack, and 35 grams for supper. This insulin is regulated according to his readings of blood glucose levels. Before going to bed we give him 20 grams of carbohydrates at 8 p.m. We give him five units of NPH when putting him to bed. We have been finding that his sugar level readings are very high between 16.0 to 20.0 mmol/L [288 to 360 mg/dl] during the night and in the morning when he gets up. We have been increasing his night units from three to five units and still are troubleshooting his high levels. We have checked every two hours from 8 p.m. until 7 a.m. and seen no lows, just highs. Should we increase his NPH by half units every night until we see that its working for him? We do watch him closely and need more insight on treatment.

Answer:

You don't say how old is your son and what his weight is, so I don't know if five units of long acting insulin is an adequate dose for him or not. The current dose seem insufficient for him since the blood glucose readings are really high. In my opinion, the right thing to do is increase the insulin dose until you find the right one. Eventually, you should consider switching to the new long lasting insulin analog (glargine) that can really help in this situation by helping avoid too many low blood sugar readings and giving a basal insulin similar to that provided by insulin pump. You should discuss this option with your diabetes team.

AS

DTQ-20040512222615
Original posting 25 May 2004
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.